MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LGN CR HIGH FLEX XLPE SZ 1-2 9MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. LGN CR HIGH FLEX XLPE SZ 1-2 9MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number 71453101
Medical Device Problem Codes Material Erosion (1214); Material Deformation (2976)
Health Effect - Clinical Codes Nerve Damage (1979); Metal Related Pathology (4530); Unequal Limb Length (4534); Joint Impingement (4834)
Date of Event 01/09/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a b/l tkr performed on (b)(6) 2019, the patient experienced posteromedial swelling in her left knee on (b)(6) 2023, which gradually progressed.On (b)(6) 2024, the patient developed left-sided foot drop.It was found that the patient had an extensive implant wear with extensive foreign body reaction (wear particle) in the form of multi-loculated cysts in the posteromedial and posterior part of the knee crossing the midline.This adverse event was solved by revision surgery on (b)(6) 2025 in which one (1) unkn legion total knee prim tib insert xlpe, one (1) oxinium legion cr femur, sz 0 lt and one (1) unkn legion total knee prim tib baseplate were explanted, followed by popliteal cyst(s) excision and perineal nerve decompression on (b)(6) 2025.The patient's current health status is unknown.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication reported that includes reference to the use of a smith+nephew product without evidence about a specific product problem.The reported complication relates to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that, after a b/l tkr performed on (b)(6) 2019, the patient experienced posteromedial swelling in her left knee on (b)(6) 2023, which gradually progressed.In nov-2024 the patient developed left-sided foot drop.It was found that the patient had an extensive implant wear with extensive foreign body reaction (wear particle) in the form of multi-loculated cysts in the posteromedial and posterior part of the knee crossing the midline.This adverse event was solved by revision surgery on (b)(6) 2025 in which one (1) lgn xlpe dished isrt sz 1-2 9mm, one (1) legion cr oxin fem sz3 lt and one (1) gns ii cmt tib size 2 {} left were explanted, followed by popliteal cyst(s) excision and perineal nerve decompression on (b)(6) 2025.The patient's current health status is unknown.
 
Additional Manufacturer Narrative
Additional information: a1, d4 (catalog number, lot number, expiration date, unique identifier (udi) #), d10, e1 (name prefix/title), g3/g4 (pma/510(k)number), h4.Corrected data: b5, d1.
 
Additional Manufacturer Narrative
Corrected data: b5.
 
Event or Problem Description
It was reported that, after a b/l tkr performed on (b)(6) 2019, the patient experienced posteromedial swelling in her left knee on (b)(6) 2023, which gradually progressed.In (b)(6) 2024 the patient developed left-sided foot drop.It was found that the patient had an extensive implant wear with extensive foreign body reaction (wear particle) in the form of multi-loculated cysts in the posteromedial and posterior part of the knee crossing the midline.This adverse event was solved by revision surgery on (b)(6) 2025 in which one (1) lgn cr high flex xlpe sz 1-2 9mm, one (1) legion cr oxin fem sz3 lt and one (1) gns ii cmt tib size 2 {} left were explanted, followed by popliteal cyst(s) excision and perineal nerve decompression on (b)(6) 2025.The patient's current health status is unknown.
 
Additional Manufacturer Narrative
Correction: a2: age.Additional information.H3,h6: the associated devices were returned and evaluated.The visual inspection revealed that the legion high flex insert significantly worn and discolored.One edge of the device has significant material loss and the post is no longer present.The insertion/extraction slot on the inferior surface is fractured and the lock detail is slightly deformed in several areas.The tibial baseplate was returned worn but intact; the femoral component was returned heavily damaged with significant material loss.The clinical/medical investigation concluded that, the reported patient fall in (b)(6) 2023 may have contributed to the adverse event through contact with a non-articulating surface, potentially involving third-body debris.Progressive swelling in the posteromedial area of the left knee reportedly began around the same time, eventually leading to left foot drop due to nerve impingement, as noted in the (b)(6) 2025 discharge summary (swelling for approximately 3 months, foot drop for 15 days).It is unclear whether the insert was properly locked during the revision procedure.While third-body particle abrasion remains a possible factor, the available information does not allow for a definitive conclusion regarding the clinical root cause.However, the duration between symptom onset, medical intervention, and revision surgery likely influenced the extent of component damage, soft tissue involvement, nerve compression, and metallosis.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.For the insert and tibial baseplate, a review of complaint history revealed a similar event for the listed part numbers over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.For the femoral component, a review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed that possible adverse effects that wear of the polyethylene articulating surfaces of knee replacement components has been reported following total knee replacement.Higher rates of wear may be initiated by particles of cement, metal, or other debris which can cause abrasion of the articulating surfaces.Higher rates of wear may shorten the useful life of the prosthesis, and lead to early revision surgery to replace the worn prosthetic components.Additionally, revealed that, although rare, metal sensitivity or allergic reactions in patients following joint replacement have been reported.Implantation of foreign material in tissues can result in histological reactions involving macrophages and fibroblasts.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this products and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include friction, joint tightness, patient anatomy, abnormal loading of limb, excessive forces and/or injury.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
LGN CR HIGH FLEX XLPE SZ 1-2 9MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key21845610
Report Number1020279-2025-00648
Device Sequence Number15778174
Product Code JWH
UDI-Device Identifier00885556033432
UDI-Public885556033432
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K071071
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/05/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71453101
Device Lot Number18BM15413
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/25/2025
Supplement Date Received by ManufacturerNot provided
Not provided
09/01/2025
Initial Report FDA Received Date04/15/2025
Supplement Report FDA Received Date04/30/2025
07/04/2025
09/05/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/21/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71420162/18KM16059/GNS II CMT TIB SIZE 2 {} LEFT; 71421233/18JM01763G/LEGION CR OXIN FEM SZ3 LT
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age60 YR
Patient SexFemale